Heavy Rain, Carter
- When
- May 8, 9:00 AM CST to 12:00 PM CST
- Where
- Carter County, Van Buren
- Reported by
- Unknown
- Coordinates
- 37.000, -91.020
Rainfall of 2.6 inches was reported.
A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. With a very moist and unstable atmosphere, along with strongly veering winds aloft, embedded tornadic supercells were associated with the derecho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. With a very moist and unstable atmosphere, along with strongly veering winds aloft, embedded tornadic supercells were associated with the derecho. Widespread damaging winds were the primary impact. The bowing portion of the system caused extensive damage from the Poplar Bluff area west. The comma head at the northern end of the bow caused locally catastrophic damage along and north of a Marble Hill to Jackson line. Winds were estimated slightly over 100 mph there.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 6:05 AM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 705 AM CDT FRI MAY 8 2009 .UPDATE... UPDATED FOR 12Z AVIATION FORECAST DISCUSSION. && .DISCUSSION... MAIN CONCERNS ARE SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL TODAY AND TONIGHT. RUNNING WAY BEHIND SO WILL TRY TO BE BRIEF. AS ONE MCS EXITS THE SOUTH...ANOTHER IS POISED TO MOVE EAST ACROSS MISSOURI AND INTO THE WESTERN PARTS OF THE AREA BY MIDDAY. NOT SURE IF THE KANSAS MCS WILL WEAKEN LATER THIS MORNING AS IT MOVES THROUGH MISSOURI OR NOT...BUT IT WILL LIKELY RE-INTENSIFY OVER OUR AREA BY AFTERNOON...ESPECIALLY IF THERE IS SUBSTANTIAL SUNSHINE AHEAD OF IT. POTENTIAL EXISTS FOR SIGNIFICANT COVERAGE OF SEVERE WEATHER IN THE FORM MAINLY OF DAMAGING WINDS...ALTHOUGH LARGE HAIL AND TORNADOES WILL STILL BE A CONCERN. WIDESPREAD HEAVY RAINS WILL ALSO BE A PROBLEM...ESPECIALLY AFTER THE RAINS MUCH OF THE AREA RECEIVED EARLY THIS MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR A FLOOD WATCH. EVOLUTION BEYOND TODAYS MCS IS UNCLEAR...BUT THE MODELS ALL HAVE A STRONG MID/UPPER LEVEL SYSTEM ROTATING EASTWARD THROUGH THE UPPER MIDWEST TODAY AND INTO THE GREAT LAKES TONIGHT. AS THIS HAPPENS...THE SURFACE COLD FRONT WILL TAKE SHAPE AND SURGE THROUGH OUR REGION TONIGHT...ENDING UP SOUTH OF THE AREA BY 12Z SATURDAY. WILL LIKELY SEE CONTINUED RAINFALL AT LEAST THIS EVENING...WITH BEST CHANCES IN THE SOUTH. BEST CHANCES SOUTH WILL BE THE RULE THROUGH THE WEEKEND AS THE FRONT CONTINUES TO PUSH FARTHER SOUTH TOWARD THE GULF COAST. THE ECMWF SEEMS TO BE FAVORED FOR POPS LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT...BUT AM SKEPTICAL OF PRECIPITATION SO FAR NORTH OF THE SURFACE BOUNDARY. EITHER WAY DRY WEATHER IS STILL FORECAST FOR MOST OF THE AREA MONDAY AND TUESDAY. && .AVIATION... MAIN TSRA ACTIVITY NOW OUT OF THE AREA. FOCUS TURNS TO THE MASSIVE COMPLEX OF STORMS TO OUR WEST. THIS COMPLEX SHOULD ARRIVE AT KCGI BY LATE MORNING...AND THEN SHIFT EAST WITH TIME DURING THE AFTERNOON. SOME OF THE STORMS WILL BE INTENSE WITH STRONG WINDS AND OF COURSE IFR OR LOWER CIGS AND VSBYS. COULD HAVE ISOLD SHRA/TSRA BEFORE THIS COMPLEX ARRIVES AS WELL. IN ADDITION...LOW CLOUDS HAVE INVADED THE AREA EARLY THIS MORNING. BEYOND THIS AFTERNOON...BIGGEST QUESTION IS WHETHER OR NOT ADDITIONAL ACTIVITY WILL BE ABLE TO FORM ALONG THE COLD FRONT...WHICH IS POISED TO GO THROUGH THE AREA THIS EVENING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 944 AM CDT FRI MAY 8 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091445- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 944 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THROUGHOUT THE QUAD STATE TODAY. A LARGE COMPLEX OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES...IS EXPECTED TO PUSH EASTWARD INTO WESTERN PORTIONS OF THE AREA BY 10 AM. A STATIONARY OUTFLOW BOUNDARY FROM STORMS LAST NIGHT IS LOCATED FROM NEAR GREENVILLE MISSOURI TO NEAR HICKMAN KENTUCKY. AS THE THUNDERSTORM COMPLEX INTERACTS WITH THIS BOUNDARY...INTENSIFICATION IS EXPECTED...WITH AN INCREASED POTENTIAL FOR TORNADOES. THE LEADING LINE OF STORMS WILL MOVE EAST SOUTHEAST THROUGH THE ENTIRE AREA BY 3 PM. HOWEVER...THE POTENTIAL EXISTS FOR STRONG STRAIGHT-LINE WINDS TO PERSIST FOR AN HOUR OR TWO BEHIND THE LINE OF STORMS. IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED AND MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS. SOME THUNDERSTORMS MAY LINGER ACROSS THE AREA TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY RESULT IN LOCALLY HEAVY RAINFALL. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CHANCE THUNDERSTORMS IS FORECAST MAINLY IN THE SOUTH SATURDAY...AND THEN AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT DURING THIS PERIOD. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGHOUT THE AREA TODAY. DRS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL MORTONS GAP 37.24N 87.47W
05/08/2009 E1.00 INCH HOPKINS KY TRAINED SPOTTER
0312 AM HAIL BEULAH 37.29N 87.66W
05/08/2009 E0.88 INCH HOPKINS KY EMERGENCY MNGR
NICKEL HAIL REPORTED BETWEEN BEULAH AND RICHLAND.
REPORTED BY THE RICHLAND FIRE DEPT...RELAYED BY THE EMA.
0225 AM HAIL MARION 37.33N 88.08W
05/08/2009 E1.75 INCH CRITTENDEN KY LAW ENFORCEMENT
HAIL BIGGER THAN GOLF BALLS AT THE MARION POLICE DEPT.
0209 AM HAIL TOLU 37.43N 88.25W
05/08/2009 E1.75 INCH CRITTENDEN KY FIRE DEPT/RESCUE
TOLU FIRE CHIEF REPORTED GOLF BALL HAIL NEAR TOLU.
0155 AM TSTM WND DMG 1 N LITHIUM 37.85N 89.88W
05/08/2009 PERRY MO COUNTY OFFICIAL
POWER LINES DOWN ON PCR 928 WHICH IS JUST NORTH OF
LITHIUM.
0153 AM HAIL MAKANDA 37.62N 89.24W
05/08/2009 E1.00 INCH JACKSON IL BROADCAST MEDIA
QUARTER SIZE HAIL IN GIANT CITY STATE PARK FROM WSIL TV
3.
1246 AM TSTM WND DMG MURPHYSBORO 37.77N 89.34W
05/08/2009 JACKSON IL EMERGENCY MNGR
POWER LINES DOWN IN MURPHYSBORO.
1246 AM HAIL 3 W MARION 37.73N 89.00W
05/08/2009 M2.00 INCH WILLIAMSON IL EMERGENCY MNGR
MEASURED 2 INCH HAIL 1.5 MILES SOUTH OF OLD HWY 13 ON
ROUTE 148 3 MILES WEST OF MARION.
1240 AM HAIL CARTERVILLE 37.76N 89.08W
05/08/2009 E1.00 INCH WILLIAMSON IL TRAINED SPOTTER
SPOTTER REPORTS 1 1/8 INCH HAIL ON THE WEST EDGE OF
CARTERVILLE.
1239 AM HAIL 3 W MARION 37.73N 89.00W
05/08/2009 E1.00 INCH WILLIAMSON IL EMERGENCY MNGR
1233 AM HAIL HERRIN 37.80N 89.03W
05/08/2009 E1.75 INCH WILLIAMSON IL TRAINED SPOTTER
1233 AM HAIL CAMBRIA 37.78N 89.11W
05/08/2009 E1.75 INCH WILLIAMSON IL TRAINED SPOTTER
1230 AM HAIL CARTERVILLE 37.76N 89.08W
05/08/2009 E1.75 INCH WILLIAMSON IL LAW ENFORCEMENT
SEVERAL REPORTS OF GOLF BALL SIZED HAIL ACROSS WESTERN
HALF OF COUNTY FROM HURST TO CARTERVILLE.
1230 AM HAIL E CARBONDALE 37.72N 89.22W
05/08/2009 E1.75 INCH JACKSON IL BROADCAST MEDIA
10 CARS WITH BROKEN WINDOWS/WINDSHIELDS NEAR REED STATION
ROAD. RELAYED FROM PUBLIC VIA E-MAIL.
1227 AM HAIL CARTERVILLE 37.76N 89.08W
05/08/2009 E1.00 INCH WILLIAMSON IL TRAINED SPOTTER
1226 AM HAIL HURST 37.84N 89.14W
05/08/2009 E0.88 INCH WILLIAMSON IL TRAINED SPOTTER
1226 AM HAIL CARBONDALE 37.72N 89.22W
05/08/2009 E1.50 INCH JACKSON IL EMERGENCY MNGR
REPORTED ON THE WEST SIDE OF CARBONDALE BY ESDA.
1220 AM HAIL DE SOTO 37.82N 89.23W
05/08/2009 E1.25 INCH JACKSON IL EMERGENCY MNGR
QUARTER TO HALF DOLLAR SIZED HAIL IN DE SOTO REPORTED BY
ESDA.
1220 AM HAIL 1 N CARBONDALE 37.74N 89.22W
05/08/2009 E1.00 INCH JACKSON IL TRAINED SPOTTER
QUARTER SIZED HAIL 1 MILE NORTH OF CARBONDALE ON HWY 51.
1218 AM HAIL MURPHYSBORO 37.77N 89.34W
05/08/2009 E1.75 INCH JACKSON IL BROADCAST MEDIA
1215 AM HAIL 1 N MURPHYSBORO 37.78N 89.34W
05/08/2009 E1.75 INCH JACKSON IL EMERGENCY MNGR
GOLF BALL HAIL ABOUT 1/4 TO 1/2 MILE NORTH OF
MURPHYSBORO.
&&
CTNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM DOWNBURST CALVERT CITY 37.03N 88.35W
05/08/2009 MARSHALL KY NWS STORM SURVEY
HUNDREDS OF TREE LIMBS DOWN ALONG WITH NUMEROUS TREES
DOWN. ROOF PARTIALLY OFF 1 BUSINESS...AND SEVERAL HOMES
WITH ROOF DAMAGE. NUMEROUS SHEDS AND CARPORTS DESTROYED.
&&
DLLThe St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 15:00 UTC.
6 thunderstorm wind, 3 heavy rain, 1 tornado. Local standard time, as filed.
Rainfall of 2.6 inches was reported.
Water was over roads.
Six large trees fell across County Road 554. On neighboring properties, about two dozen other very large oak and pine trees came down. A fence was destroyed.
This intense macroburst was centered along U.S. Highway 160 over western and central Ripley County, including the city of Doniphan. The average path width was about 5.5 miles, averaging from two miles north of Highway 160 to about three miles south. Peak wind gusts near 90 mph caused extensive tree damage, in addition to structural damage in the city of Doniphan. The Ripley County courthouse, a nearby commercial business, and the chamber of commerce building lost portions of their roofs. Rain caused water damage to all three buildings. A museum lost metal roofing. Two houses in the city were damaged by a falling tree. Doors were blown off buildings and blown up to 50 yards. Windows were broken. Winds were measured at 79 mph at the Doniphan Fire Department and estimated at 90 mph by the NWS survey team at the courthouse. A tree fell through a trailer home on Highway Y, splitting it in two. A house in Gatewood was damaged by a falling tree. There were numerous power outages around the county. Many roads were blocked by downed trees.
A moving vehicle along Highway 53 was destroyed by a very large oak tree that fell on it. Both occupants of the vehicle were killed, probably on impact. A small fire started in the engine compartment after emergency responders arrived. A 40-foot semi-trailer was overturned in the immediate vicinity of the crushed vehicle. The tin roof was lifted off a barn. A portion of a large shed collapsed.
The tornado was videotaped by a person at the Perryville airport and shown on local media outlets. The path was visible in a wheat field along County Road 934. Dozens of trees were down near the path, apparently due to inflow winds. Eyewitness accounts of the tornado were obtained. Peak winds were estimated near 65 mph.
Thousands of trees were blown down, primarily across northern parts of the county. A lot of structural damage occurred along Highway 72. About 250 homes received some degree of damage, ranging from loose shingles to roofs lifted off. Many barns and outbuildings were destroyed. The Patton and Sedgewickville areas were the hardest hit. In particular, the area from Sedgewickville west to the Madison County line suffered extreme damage. Trees fell on houses, roads, and power lines. Power poles were snapped. Extended power outages lasting 3 to 5 days were widespread. A 28-foot camper was overturned in Sedgewickville. Nearby, a manufacturing company was heavily damaged. Six cars parked in front of the building were crushed by metal beams. The roof of the building was torn off. Across the damage area, emergency workers conducted door-to-door welfare checks. Food and water were distributed to those without power. Blocked roads were a major setback to recovery efforts. The damage was almost all north of Marble Hill.
Widespread damaging winds affected most of the county. Hundreds of trees were blown down, roofs were blown off, and signs became airborne. In Perryville, the exterior wall of a tire company collapsed. The entire building was deemed a total loss. Structural damage occurred in many communities, mostly due to falling trees. Among other structures, a machine shed was destroyed in Millheim. Most residents of the county experienced some type of damage, ranging from downed trees to roofs off. Vehicles were smashed by falling trees. At a church, the roof was damaged, and tombstones were toppled at an adjacent cemetery. The glass of the front door was blown out. At another church in Altenburg, a 22,000-pound steeple constructed in 1867 blew down onto the roof. A large portion of the roof was peeled off an apartment complex in Perryville, forcing its evacuation. The roof of the new senior center in Perryville was destroyed. Emergency workers conducted door-to-door checks using vehicles and helicopters.
Widespread damaging winds affected northern parts of the county. Over 1,000 trees were blown down, along with power lines. Many roads were blocked. The trees fell on homes, vehicles, and power lines. Power poles were snapped. Extended power outages lasting up to several days were reported. Barns and sheds were blown down. Just west of Oak Ridge, 259 trees were blown down on a single farm. The house and a garage on the farm received holes in their roofs. Windows were blown out of at least one house in Oak Ridge. Towns that experienced the worst damage were north of Jackson, including Daisy and Pocahontas. Several trees were blown down in Jackson, including one that landed on a car.
Some flooding was reported on roads.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Butler | 2009-05-08 | 59 | Male | Vehicle/Towed Trailer | Direct |
| Thunderstorm Wind, Butler | 2009-05-08 | 55 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167214, 167216, 168917, 164149, 164150, 164155, 164142, 164141, 164144, 167222.